Phytonadione Therapy in a Multiple-Drug Overdose Involving Warfarin

Duane Bates, B.Sc.(Pharm.), and Marcy Mintz, M.D.

Disclosures

Pharmacotherapy. 2000;20(10) 

In This Article

Case Report

A 74-year-old woman was found by emergency medical services after an overdose of several drugs. Based on empty prescription bottles found next to her, it was estimated that she ingested 280 mg of warfarin, 562.5 mg of zopiclone, and an undetermined amount of amitriptyline, paroxetine, fluoxetine, acetaminophen, and diltiazem. Her medical history included asthma for which she was receiving oxygen at home, several abdominal surgeries, fibromyalgia, a lower gastrointestinal bleed, atrial fibrillation, deep vein thrombosis, hysterectomy, and depression with suicidal ideations and emotional instability. She recently was admitted to a geriatric assessment unit for frequent falls. Her drug therapy consisted of paroxetine 20 mg/day, amitriptyline 50 mg at bedtime, zopiclone 7.5 mg at bedtime, omeprazole 20 mg/day, diltiazem CD 120 mg/day, and warfarin 2 mg/day.

The patient was intubated on admission at a rate of 16 respirations/minute. Her blood pressure was 145/70 mm Hg, with a heart rate of 50 beats/minute. Electrocardiogram showed normal sinus rhythm and a QT interval of 0.44 seconds. She was afebrile with an oxygen saturation of 96% on 100% oxygen. She was unresponsive, with a Glasgow Coma Scale of 4. Head and neck, cardiovascular, and abdominal examinations were normal. The patient's respiratory tract was clear. She had bruising over the right arm and left leg as well as active bleeding from her left great toe. Her pupils were equal and reactive to light 3-2 mm. No doll's eyes and no right corneal reflex were present. There was no gag reflex. The woman was flaccid with normal tone, no peripheral reflexes, and no bilateral Babinski reflex. She withdrew only to deep pain in her legs. She was admitted to the intensive care unit.

Blood test results (normal values in parentheses) were chloride 101 mEq/L (95-105 mEq/L), carbon dioxide 20 mEq/L (25-30 mmol/L), potassium 3.8 mEq/L (3.5-5.0 mEq/L), sodium 135 mEq/L (135-145 mEq/L), creatinine 0.86 mg/dl (0.7-1.5 mg/dl), ionized calcium 2.34 mEq/L (2.24-2.46 mEq/L), and glucose 107 mg/dl (70-110 mg/dl). White blood cell count was 6.4 x 103/mm3 (4.5-11 x 103/mm3), hemoglobin 10.7 g/dl (12-16 g/dl), and platelet count 285 x 103/mm3 (150-400 x 103/mm3). Blood gases were pH 7.39 (7.36-7.44), partial pressure of carbon dioxide (pCO2) 35 mm Hg (30-40 mm Hg), partial pressure of oxygen (pO2) 237 mm Hg (70-88 mm Hg), and bicarbonate 21 mEq/L (22-28 mEq/L). She had an osmolar gap of 4 and an ethanol level of 23 mg/dl (< 80 mg/dl legal limit for driving). Blood screen for acetylsalicyclic acid was negative, and the acetaminophen level was 8.2 mg/dl. The time of acetaminophen ingestion was not known. A urine screen was positive for the presence of opiates, amitriptyline, fluoxetine, caffeine, zopiclone, and diltiazem. Serum creatine kinase was 62 U/L (0-225 U/L). Coagulation studies showed an elevated international normalized ratio (INR) of 6.4 (0.9-1.2) and a partial thromboplastin time of 58 seconds (25-35 sec). Results of liver function tests were alanine aminotransferase (ALT) 22 U/L (5-56 U/L), total bilirubin 0.4 mg/dl (0.3-1.0 mg/dl), alkaline phosphatase 98 U/L (39-117 U/L), -glutamyl-transpeptidase (GGT) 20 U/L (11-50 U/L), and lactic dehydrogenase 248 U/L (60-220 U/L). Computerized tomographic scan of the head was normal.

The patient received gastric lavage and activated charcoal. She then had a continuous nasogastric infusion of GoLytely until bowel effluent was clear. Intravenous naloxone did not improve her mental status. The patient was started on N-acetylcysteine (NAC) 150 mg/kg over 45 minutes, then 50 mg/kg over 4 hours, followed by a continuous infusion of 100 mg/kg over 16 hours. She received 2 units of fresh-frozen plasma and 10 mg of vitamin K subcutaneously. Within 24 hours the patient was alert and orientated to person, place, and time. The acetaminophen level had decreased to 1.2 mg/dl, but the INR remained elevated at 3.2. It was thought acetaminophen may be contributing to the elevated INR, therefore the NAC protocol was continued (Table 1).

The patient was extubated 2 days later and transferred to an internal medicine ward. On the third day of admission she spiked a temperature of 38.8°C and had an oxygen saturation of 90% on 5 L/minute. A chest radiograph was consistent with aspiration pneumonia. She was given ciprofloxacin 500 mg orally twice/day and piperacillin-tazobactam 3.375 g intravenously every 6 hours for 2 days, and vancomycin 1 g intravenously every 12 hours for two doses until culture results were available. Urine culture grew greater than 108 colonies/L of Enterococcus species sensitive to ampicillin, ciprofloxacin, and nitrofurantoin. Blood culture grew Staphylococcus aureus in two of four bottles sensitive to cloxacillin, cephalothin, cotrimoxazole, and gentamicin synergy. The bacteria were resistant to penicillin G. The patient was switched to cloxacillin 2 g intravenously every 4 hours.

On day 5 the woman had an increase in oxygen demand and had an oxygen saturation of 90% on a 50% Venturi mask. Her mental status declined, and she became very confused. Blood pressure was 130/70 mm Hg, heart rate 100 beats/minute, temperature 38.8°C, and respiratory rate 22 breaths/minute. Respiratory examination showed decreased breath sounds at both bases with diffuse respiratory wheezes and excessive sputum production. Chest radiograph was unchanged from the one 2 days earlier. Blood gases were pH 7.49, pCO2 36 mm Hg, pO2 60 mm Hg, and bicarbonate 27 mEq/L. Metronidazole 500 mg intravenously every 8 hours and gentamicin 420 mg/day intravenously were added to the antibiotic regimen.

The NAC was discontinued on day 5, and within 24 hours the INR increased to 6. The patient had two melena stools and received 2 units of fresh-frozen plasma. Her hemoglobin dropped from 10.7 to 8.7 g/dl; ALT was 35 U/L, total bilirubin 0.7 mg/dl, conjugated bilirubin 0.23 mg/dl, alkaline phosphatase 162 U/L, and GGT 62 U/L. A continuous infusion of NAC was restarted at 100 mg/kg over 16 hours. The patient received vitamin K 10 mg/day subcutaneously for 2 days; however, the INR remained elevated and increased to 6.8 on day 9. She then received vitamin K 5 mg intravenously every 8 hours for three doses, which brought the INR down to 1.1. Toxicology was consulted on day 8 due to the persistently elevated INR. It was suggested that NAC be discontinued and that the prolonged INR may have been due to antibiotics. On day 9 the patient was switched to cloxacillin 500 mg orally 4 times/day and metronidazole 500 mg orally every 8 hours, which were discontinued after 14 days.

The patient was transferred to the psychiatry service on day 26. She remained under psychiatric care for an additional 19 days and was discharged taking venlafaxine 37.5 mg twice/day and zopiclone 7.5 mg at bedtime as necessary. All other drugs were discontinued.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....